Help Available 24/7
Speak to a Treatment Consultant for Help at (972) 848-0221 Chat Now

Drug Overdose Took 47,000 American Lives in 2014

The Centers for Disease Control and Prevention (CDC) released a report announcing that more than 47,000 people in the United States lost their lives to drug overdose in 2014. Specifically, the report noted that:

  • The increase in deaths was likely driven by an increase in the use and abuse of opiate drugs (e.g., heroin, prescription painkillers).
  • The number of deaths caused by opiate painkillers added up to almost 19,000, a 16 percent increase over 2013.
  • The number of deaths caused by heroin abuse equaled about 10,500, a 28 percent increase from 2013.

Potency of Heroin

 
According to a government news release, fentanyl and tramadol use and abuse are believed to be part of the reason for the increase in opiate overdose. Fentanyl is a synthetic opiate that is often used to cut heroin. This significantly increases the potency of the drug and often triggers a rash of overdose deaths in regions where dealers heavily cut their product before sale.

The Drug Enforcement Administration (DEA) sent out an emergency warning in March 2015, announcing a spike in overdose deaths caused by heroin cut with fentanyl. The DEA reported that the synthetic fentanyl and fentanyl-related products created in black market labs can be up to 100 times more potent than morphine and 30-50 times more potent than heroin alone.

The fluctuation in potency is another issue that has likely contributed to higher heroin overdose rates. Every batch sold will have a different level of potency and may be cut with varying levels of fentanyl or other products. This means that it is impossible for even a long-term user to be able to gauge what will be a “safe” dose. Too often, people simply take the dose that they believe to be a “normal” amount and find out too late that it was heavily cut with fentanyl and overdose as a result.

Changing Attitudes toward Use and Abuse of Legal Drugs

 
With the legalization of marijuana for medicinal as well as recreational purposes in states across the country, many are getting the impression that marijuana – and by extension, all legal substances – are safe for use in any amount, frequency, and combination. This misunderstanding could contribute to:

  • Experimenting with alcohol, marijuana, prescription pills, and technically legal synthetic drugs at an early age
  • Using these substances in combination with one another
  • Using these substances alone or in combination before performing potentially dangerous tasks like driving
  • Taking large amounts of these substances and/or taking prescription medications without the supervision of a doctor


The perception that an addictive substance is safe simply because it is legal or prescribed by a doctor can lead to inadvertent substance abuse and addiction, and increase the risk of overdose or accident under the influence.

Signs of Drug Overdose

 
Depending upon the drug of choice, the specific medical response of the body in response to overdose will vary. For example, stimulant drugs like cocaine or prescription Adderall may trigger seizures or heart attack in overdose, but opiate drugs may slow the respiratory system until breathing and heart rate stop.

In general, some signs of opiate overdose that warrant immediate medical attention include:

  • Non-responsiveness (e.g., passed out or awake but unable to talk)
  • Bluish tint to skin, lips, or fingernails
  • Vomiting
  • Heart rate and breathing rate that is slowed, erratic, or not present
  • Clammy and/or pale skin

 

Some signs of alcohol overdose, or alcohol poisoning, include:
  • Vomiting
  • Seizures
  • Slowed or irregular breathing
  • Extremely low body temperature (e.g., hypothermia)
Cocaine overdose may be indicated by:
  • Chest pain
  • Rapid and/or erratic breathing and heart rate
  • Extreme anxiety
  • Seizures
  • Extremely high blood pressure (e.g., hyperthermia)

Handling an Overdose

 
If you believe that someone is overdosing on any substance, do not wait to seek medical attention. Call 911 immediately, and stay on the line with the dispatcher until emergency responders arrive. You may be asked to provide information about the overdose victim, including:

  • Height, weight, gender, and age of the person
  • What drug was taken
  • What dose may have taken
  • If any other substances of abuse were taken
  • If the person has any other medical conditions


You may be asked to perform CPR for the person until help arrives. The information you give to the dispatcher will likely be shared with the emergency respondents before they arrive, but in case they need more information, it’s important that you stay with the person until help is there.

It’s important to note that in many states the drug naloxone is available over the counter or by prescription for friends and family members of people living with an opiate addiction. This drug is easily administered either in a nasal spray form or in a pen-style injector, and it can be a lifesaver for someone in the throes of opiate overdose. However, this drug does not work to arrest an overdose caused by a non-opioid substance.

Time to Enroll in Addiction Treatment

For those who are lucky enough to survive an overdose, the event is a clear sign that it’s time for things to change. Abstinence is the only way to ensure that an overdose won’t occur, and that is most safely and effectively achieved through drug detox and addiction treatment.

Get Help Now.

Has addiction stolen your loved one? Take action and call (972) 848-0221 or fill out this form to speak with a Treatment Consultant about our Dallas drug rehab center or one of our facilities across the United States.

By submitting this form you agree to the terms of use and privacy policy of the website.